MAUDE Adverse Event Report: COOK INC FLEXOR BALKIN GUIDING SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR BALKIN GUIDING SHEATH; DYB INTRODUCER, CATHETER
Model Number G10406
Medical Device Problem Codes Break (1069); Unraveled Material (1664)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/30/2024
Type of Reportable Event Serious Injury
Event or Problem Description
As reported, during a ¿lr¿ runoff and aortogram under conscious sedation, a flexor balkin guiding sheath unraveled and separated in the patient.The patient had a history of atherosclerosis and pain in the left leg, as well as external iliac artery disease.Ultrasound guided micropuncture access was obtained in the right femoral artery using a cook 4-french micropuncture kit.The patient's groin (access site) was reportedly calcified and scarred.A full and complete diagnostic peripheral angiography of the right leg was performed.The micropuncture sheath was upsized to another manufacturer¿s 6-french, 10-centimeter sheath, and the user crossed over to the left common iliac artery, using another manufacturer¿s ¿uf¿ catheter and a ¿soft storq¿ wire.Another manufacturer¿s wire was then used to cross a chronic total occlusion/lesion within the left external iliac artery.The user then attempted to exchange the other manufacturer¿s sheath for the complaint device.The sheath would not advance over the wire guide, so the wire was replaced with a cook amplatz.035 stiff wire; however, the sheath would only advance two inches or less into the patient.The user then inserted the dilator and attempted to pull the sheath over the 0.035-inch wire, at which point approximately three centimeters of the sheath tip separated in the right external iliac artery.A new 6-french, 10-centimeter sheath was then placed in the same arteriotomy site.The separated sheath fragment was unable to be retrieved.The user attempted to trap the fragment in place by deploying a 9x40 stent and a 10x60 stent in the right external iliac artery; however, this was only partially successful, as only the tip of the fragment was trapped behind a stent.The new 6-french sheath was sutured to the groin and left in the right common femoral artery.The patient was admitted to the critical care unit in stable condition, awaiting evaluation by vascular surgery.A photo provided by the customer shows unraveling and separation of the sheath.There have been no reported adverse effects to the patient.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Summary of event: as reported, during a ¿lr¿ runoff and aortogram under conscious sedation, a flexor balkin guiding sheath unraveled and separated in the patient.The patient had a history of atherosclerosis and pain in the left leg, as well as external iliac artery disease.Ultrasound guided micropuncture access was obtained in the right femoral artery using a cook 4-french micropuncture kit.The patient's groin (access site) was reportedly calcified and scarred.A full and complete diagnostic peripheral angiography of the right leg was performed.The micropuncture sheath was upsized to another manufacturer¿s 6-french, 10-centimeter sheath, and the user crossed over to the left common iliac artery, using another manufacturer¿s ¿uf¿ catheter and a ¿soft storq¿ wire.Another manufacturer¿s wire was then used to cross a chronic total occlusion/lesion within the left external iliac artery.The user then attempted to exchange the other manufacturer¿s sheath for the complaint device.The sheath would not advance over the wire guide, so the wire was replaced with a cook amplatz.035 stiff wire; however, the sheath would only advance two inches or less into the patient.The user then inserted the dilator and attempted to pull the sheath over the 0.035-inch wire, at which point approximately three centimeters of the sheath tip separated in the right external iliac artery.A new 6-french, 10-centimeter sheath was then placed in the same arteriotomy site.The separated sheath fragment was unable to be retrieved.The user attempted to trap the fragment in place by deploying a 9x40 stent and a 10x60 stent in the right external iliac artery; however, this was only partially successful, as only the tip of the fragment was trapped behind a stent.The new 6-french sheath was sutured to the groin and left in the right common femoral artery.The patient was admitted to the critical care unit in stable condition, awaiting evaluation by vascular surgery.A photo provided by the customer shows unraveling and separation of the sheath.There have been no reported adverse effects to the patient.Corrected information: d4.Investigation evaluation: reviews of the complaint history, device history record (dhr), instructions for use (ifu), and quality control procedures were conducted during the investigation.A visual inspection of a photo was also conducted.The complaint device was not returned to cook for investigation; however, a photo was provided by the customer.The photo shows unraveling and separation of the sheath shaft.A document-based investigation evaluation was performed.A review of the device history record found no relevant non-conformances on the lot.A review of complaint history found no additional relevant complaints for this lot number.The product ifu states ¿if resistance is encountered during sheath advancement, assess cause of resistance and consider dilation of any restriction identified or consider alternate treatment strategy.If flexor sheath is advanced through resistance, force to remove the sheath will be higher, increasing the risk of sheath material or hub separation upon withdrawal¿.The ifu also states that reinsertion of the dilator prior to removal of the sheath ¿increases the strength of the sheath and lessens the risk of device separation¿ and suggests insertion of the dilator prior to removal if resistance is encountered or anticipated during withdrawal of the device.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The information provided upon review of the dmr, dhr, ifu, and investigation of the device photo suggests that there is evidence the device was manufactured to specification.There is no evidence of non-conforming devices in-house or in the field.Based on the information provided and the results of the investigation, cook has concluded that the patient¿s anatomy contributed to this event.The access site was scarred and calcified, and the external iliac arteries were reportedly diseased.It is unknown if the dilator was in the lumen of the sheath during insertion attempts, as the user was reportedly unable to advance the sheath more than two inches into the patient, and then the user reportedly inserted the dilator to aid in pulling the sheath out over the 0.035-inch wire.The risk analysis for this failure mode was reviewed and no additional escalation was required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
FLEXOR BALKIN GUIDING SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key19661238
Report Number1820334-2024-00898
Device Sequence Number17819492
Product Code DYB
UDI-Device Identifier00827002104068
UDI-Public(01)00827002104068(17)261107(10)NS15744100
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K142829
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG10406
Device Catalogue NumberKCFW-6.0-35-40-RB-BLKN
Device Lot NumberNS15744100
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/06/2024
Supplement Date Received by Manufacturer08/22/2024
Initial Report FDA Received Date07/02/2024
Supplement Report FDA Received Date08/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/07/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
5FR TEMPO UF 65CM; ANGLE GLIDE ADVANTAGE; COOK AMPLATZ EXTRA STIFF 035X80 WIRE GUIDE; COOK MPIS; DESTINATION 6X45; PENNACLE 6FR AND 8FR; R2P 119; SPECIAL AQUA VERTEBRA 145CM; SUPERSTIFF 180X.035; V18 WIRE
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient Age80 YR
Patient SexFemale
Patient Weight92 KG
Patient RaceBlack Or African American